New York, 2012

Flash Flooding in New York, July 18, 2012

July 18, 2012 · NWS OKX · 4 events in 3 counties and zones

A cold front approaching from the northwest and nearly parallel to the wind flow aloft triggered training thunderstorms which produced heavy rainfall and resulted in flash flooding in Queens, New York (Manhattan) and Nassau counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cold front approaching from the northwest and nearly parallel to the wind flow aloft triggered training thunderstorms which produced heavy rainfall and resulted in flash flooding in Queens, New York (Manhattan) and Nassau counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 18, 3:46 PM EST, 7 minutes earlier.

Area forecast discussion, Jul 18, 3:46 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
446 PM EDT WED JUL 18 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL PUSH SE THROUGH THE REGION THIS EVENING
INTO EARLY TONIGHT WITH NUMEROUS THUNDERSTORMS. WEAK HIGH PRESSURE
BUILDS IN FROM THE NORTH ON THURSDAY BEFORE LOW PRESSURE FORMS
ALONG THE FRONT TO THE SOUTH BY FRIDAY MORNING. UNSETTLED WEATHER
IS POSSIBLE FRIDAY BEFORE A RETURN TO FAIR WEATHER THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
COLD FRONT MAKING SE PROGRESS TOWARDS THE REGION LATE THIS
AFTERNOON. SRN CT HAS BEEN WORKED OVER BY SEVERAL ROUNDS OF
STORMS...WHILE NMRS-LINES OF STORMS CONT FROM NYC THRU THE PA/NJ
BORDER REGION. FEEL THE BIGGEST THREAT FOR TS WILL BE THRU ABOUT 01Z
WITH SEVERE THREAT CONTINUING. AS ACTIVITY PUSHES OFFSHORE AND
WKNS...LINGERING SHOWERS ARE PSBL FOR AT LEAST THE FIRST HALF OF THE
NIGHT WITH DCRSG POPS LATE. MODELS INDICATE LOW LEVEL DRYING LATE
TONIGHT WITH INCRSG NE FLOW...SO DO NOT THINK THERE IS A BIG THREAT
FOR FOG. WENT WITH A MAV/MET BLEND FOR LOWS OVERNIGHT. HEAT ADVISORY
WILL RUN TIL 6PM AS SCHEDULED WHEN IT WILL HAVE COOLED OFF
SUFFICIENTLY DUE TO TS.

THERE IS A MODERATE RISK FOR RIP CURRENTS INTO THIS EVENING.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
NAM/GFS/ECMWF CONT TO INDICATE A WAVE FORMING ON THE COLD FRONT AS
IT STALLS TO OUR S OVER THE DELMARVA THU-THU NIGHT. PRECIP DVLPS
WELL TO OUR W DURING THE DAY THU. HIGH PRESSURE TO THE N PROVIDING
DRY/STABLE ERLY FLOW SHOULD KEEP THE REGION MOSTLY DRY PERHAPS
UNTIL AFTER MIDNIGHT THU NIGHT. UPSLOPE FLOW WILL LEAD TO GREATEST
POPS LATE ACROSS NRN NJ. TEMPS THU COULD BE A FEW DEGREES COOLER
IF CLEARING DOES NOT TAKE PLACE TO THE DEGREE WHICH MODELS SUGGEST.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
MADE FEW CHANGES TO THE EXTENDED FCST THIS PERIOD AS 12Z GFS/00Z
ECMWF ARE IN GOOD AGREEMENT. OVERALL...LINGERING UPPER TROUGH OVER
THE NORTHEAST WILL SLOWLY DEPART TO THE SE FRI INTO FRI NIGHT
ALLOWING THE SFC LOW PRES WAVE TO EXIT THE REGION. WILL CONTINUE TO
CARRY CHC POPS FRIDAY...WITH HIGHEST POPS/PRECIP AMTS OVER NRN NJ
DUE TO UPSLOPE FLOW COMPONENT. MAX TEMPS FRIDAY MAY BE A BIT TOO WARM IN THE
FCST GIVEN RAIN POTENTIAL AND NE FLOW...BUT ALREADY LOWERED MAX
TEMPS BY A FEW DEGREES. WEAK SFC HIGH PRESSURE BUILDS IN FOR THE
WEEKEND WITH GRADUALLY RISING HEIGHTS ALOFT...AND A SLOW WARMING
TREND THROUGH THE PERIOD.

BY MONDAY THE NEXT UPPER TROUGH DIGS ACROSS THE NORTHEAST AND WRN
ATLANTIC WITH THE NEXT CHC FOR SOME SHRA/TS. A SHORT-LIVED SFC RIDGE
MOVES IN FOR TUE-WED WITH MAINLY DRY CONDITIONS.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
A COLD FRONT WILL APPROACH THIS AFTERNOON...AND PASS TO THE SOUTH
TONIGHT.

AT 20Z...TSTMS WERE CONCENTRATED MAINLY ACROSS THE NYC METRO
TERMINALS. THREATS OF VERY HEAVY RAIN...FREQUENT LIGHTNING...
GUSTY WINDS AND CONVECTIVE LLWS...SHOULD CONTINUE THERE UNTIL
ABOUT 23Z AS ADDITIONAL STORMS MOVE IN FROM THE WEST.
THIS ACTIVITY IS ALSO BEGINNING TO SPREAD EWD TOWARD KISP...WITH
MAIN IMPACTS THERE FROM 21Z-24Z. ELSEWHERE TO THE NORTH AND
EAST...LINGERING SHOWERS AND ISOLD TSTMS POSSIBLE UNTIL ABOUT 01Z.

MAINLY VFR LATER THIS EVENING AFTER CONVECTION WEAKENS AND PASSES
TO THE SOUTH...WITH LIGHT N FLOW DEVELOPING AFTER COLD FROPA.
CANNOT RULE OUT SOME PATCHY GROUND FOG AT OUTLYING TERMINALS.

...NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: MAIN TSTM IMPACTS TIL 23Z.

KLGA FCSTER COMMENTS: MAIN TSTM IMPACTS TIL 23Z.

KEWR FCSTER COMMENTS: MAIN TSTM IMPACTS TIL 23Z.

KTEB FCSTER COMMENTS: MAIN TSTM IMPACTS TIL 23Z.

KHPN FCSTER COMMENTS: A TSTM POSSIBLE UNTIL ABOUT 23Z.

KISP FCSTER COMMENTS: MAIN TSTM IMPACTS TIL 00Z.

OUTLOOK FOR 18Z THU THROUGH MON...
.THU AFTERNOON-EVENING...VFR. ISOLD SHOWERS POSSIBLE.
.LATE THU NIGHT-SAT MORNING...SCAT SHOWERS AND MVFR CONDS
POSSIBLE...BEST CHANCE AT SOUTHERN/COASTAL TERMINALS.
.SAT AFTERNOON-SUN NIGHT...VFR.
.MON...CHANCE OF TSTMS.

&&

.MARINE...
NMRS TS CONT TO MOVE OFFSHORE THRU MIDNIGHT AT LEAST ESPECIALLY
ACROSS THE OCEAN WATERS. SW WINDS WILL BECOME VRBL AS TS AND
OUTFLOW BOUNDARIES WITH GUSTY WINDS MOVE OFFSHORE. AS COLD FRONT
MOVES THRU WINDS WILL BECOME N-NE THE SECOND HALF OF
TONIGHT...BECOMING LIGHT ESE BY THURSDAY AFTERNOON. ERLY FLOW OF
10-15KT MAY DVLP OVERNIGHT THU NIGHT AS PRESSURE GRADIENT TIGHTENS
SOME.

WITH NE FLOW AND TIGHTENING PRESSURE GRADIENT FRI...THERE IS SOME
POTENTIAL FOR SCA CONDITIONS. WAVEWATCH GUIDANCE BUILDS SEAS OVER
6FT THIS PERIOD BUT CAPPED SEAS BARELY AT 5FT FOR NOW SINCE THIS IS
STILL A FEW DAYS AWAY. WINDS NEAR 20KT MAY BE PSBL ACROSS THE OCEAN
WATERS. WINDS WILL SUBSIDE FRIDAY NIGHT AND SATURDAY TO 15KT OR
LESS. RETURN SRLY FLOW BEGINS ON SUNDAY AND THEN PICKS UP 10-15KT
OUT OF THE SW BY MONDAY. OUTSIDE OF POTENTIAL SCA SEAS FRIDAY INTO
FRIDAY NIGHT...SEAS WILL DROP TO 4FT OR LESS SATURDAY AND REMAIN SO
THROUGH EARLY NEXT WEEK.

&&

.HYDROLOGY...
FLASH FLOODING IS POSSIBLE WITH ANY TRAINING CONVECTION THIS
EVENING AS PWATS CONT AROUND 2 INCHES AND STEERING FLOW NEARLY
ALIGNS WITH FRONTAL BOUNDARY. A BASIN AVERAGE QPF OF AROUND 1/2 TO
1 INCH IS POSSIBLE ACROSS THE AREA...WITH LOCALIZED AMOUNTS IN
EXCESS OF 2 INCHES POSSIBLE WITH ANY TRAINING CONVECTION.

&&

.CLIMATE...
NEWARK HAS BROKEN THEIR RECORD HIGH TODAY WITH A MAX OF 103 DEGREES SO
FAR. LA GUARDIA ARPT HAS HIT 100 DEGREES...WHICH TIES THEIR RECORD.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR CTZ005>010.
NY...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR NYZ067>075-
     078>081-176>179.
NJ...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR NJZ002-004-006-
     103>108.
MARINE...NONE.

&&

SYNOPSIS...JM
NEAR TERM...JM
SHORT TERM...JM
LONG TERM...24
AVIATION...GOODMAN
MARINE...24/JM
HYDROLOGY...24/JM
CLIMATE...
Hazardous weather outlook, Jul 18, 11:46 AM EST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1246 PM EDT WED JUL 18 2012

NYZ072>075-176-178-190930-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHERN QUEENS-SOUTHERN QUEENS-
1246 PM EDT WED JUL 18 2012

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

IN ADDITION...A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS
AFTERNOON. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AND EVENING...WITH A THREAT FOR TORRENTIAL
RAIN...DAMAGING WINDS AND HAIL. ANY TRAINING CONVECTION WILL POSE
A THREAT FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ004-006-103>108-NYZ071-078-080-177-179-190930-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-SOUTHERN WESTCHESTER-
NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK-NORTHERN NASSAU-
SOUTHERN NASSAU-
1246 PM EDT WED JUL 18 2012

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

IN ADDITION...A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS
AFTERNOON. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AND EVENING...WITH A THREAT FOR TORRENTIAL
RAIN...DAMAGING WINDS AND HAIL. ANY TRAINING CONVECTION WILL POSE
A THREAT FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>010-NJZ002-NYZ067>070-079-081-190930-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
WESTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
1246 PM EDT WED JUL 18 2012

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

IN ADDITION...A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS
AFTERNOON. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AND EVENING...WITH A THREAT FOR TORRENTIAL
RAIN...DAMAGING WINDS AND HAIL. ANY TRAINING CONVECTION WILL POSE
A THREAT FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ011-012-190930-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
1246 PM EDT WED JUL 18 2012

...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

IN ADDITION...A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS
AFTERNOON. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AND EVENING...WITH A THREAT FOR TORRENTIAL
RAIN...DAMAGING WINDS AND HAIL. ANY TRAINING CONVECTION WILL POSE
A THREAT FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-190930-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1246 PM EDT WED JUL 18 2012

...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

IN ADDITION...A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS
AFTERNOON. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AND EVENING...WITH A THREAT FOR TORRENTIAL
RAIN...DAMAGING WINDS AND HAIL. ANY TRAINING CONVECTION WILL POSE
A THREAT FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Jul 18, 2:21 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
321 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     1 WSW SKYLANDS          41.12N  74.26W
07/18/2012                   PASSAIC            NJ   TRAINED SPOTTER

            TREE DOWN ON CAR AND HOUSE ON CATHERINE CT

&&

PICCA
Local storm report, Jul 18, 2:45 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
345 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     2 S GERMANTOWN          41.38N  73.44W
07/18/2012                   FAIRFIELD          CT   PUBLIC

            TREE UPROOTED IN ROGERS PARK

&&

PICCA
Special weather statement, Jul 18, 2:54 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
354 PM EDT WED JUL 18 2012

NJZ004-006-103>106-NYZ071>073-176-182100-
BRONX-EASTERN BERGEN-EASTERN ESSEX-EASTERN PASSAIC-HUDSON-NEW YORK
(MANHATTAN)-NORTHERN QUEENS-SOUTHERN WESTCHESTER-WESTERN
BERGEN-WESTERN ESSEX-
354 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORM WILL IMPACT BRONX...EASTERN ESSEX...HUDSON...
NEW YORK (MANHATTAN)...PASSAIC...QUEENS...SOUTHERN BERGEN AND
SOUTHERN WESTCHESTER COUNTIES...

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PATERSON...AND MOVING EAST AT 35 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO ONE INCH AN HOUR...IS OCCURRING
WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND
MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4102 7375 4084 7376 4083 7379 4084 7381
      4078 7376 4073 7376 4070 7391 4073 7393
      4074 7396 4073 7396 4070 7398 4070 7401
      4069 7421 4071 7423 4098 7426

SEARS
Special weather statement, Jul 18, 3:07 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
407 PM EDT WED JUL 18 2012

NJZ006-106-108-NYZ074-075-178-182100-
EASTERN ESSEX-EASTERN UNION-HUDSON-KINGS (BROOKLYN)-RICHMOND (STATEN
IS.)-SOUTHERN QUEENS-
407 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORM WILL IMPACT EASTERN UNION...HUDSON...KINGS
(BROOKLYN)...QUEENS...RICHMOND (STATEN ISLAND) AND SOUTHEASTERN ESSEX
COUNTIES...

AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PORT RICHMOND...OR NEAR TODT HILL...AND
MOVING EAST AT 20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO 1 INCH AN HOUR...IS OCCURRING
WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND
MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4050 7422 4059 7421 4060 7423 4070 7424
      4071 7403 4065 7407 4061 7405 4070 7400
      4071 7392 4068 7389 4072 7382 4072 7376
      4059 7376 4054 7394 4057 7394 4056 7401
      4059 7401 4061 7405 4052 7413

SEARS
Local storm report, Jul 18, 3:31 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
431 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             SOHO                    40.72N  74.00W
07/18/2012  E1.00 INCH       NEW YORK (MANHATTA NY   TRAINED SPOTTER

            HAIL COVERING THE GROUND AT W BROADWAY AND SPRING

&&

PICCA
Local storm report, Jul 18, 3:46 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
446 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             MIDTOWN MANHATTAN       40.77N  73.97W
07/18/2012  E0.88 INCH       NEW YORK (MANHATTA NY   TRAINED SPOTTER

            NICKEL SIZE HAIL AT ROCKEFELLER PLAZA

&&

PICCA

The radar

The Brookhaven radar (KOKX), 91 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, New York

When
July 18, 3:53 PM EST to 5:10 PM EST
Where
New York County, 0.4 mi NE of Central Park to 1.69 mi ESE of Central Park
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.784, -73.944

Heavy rain caused flooding across the FDR Dr. between 34th St. and 96th St. in Manhattan.

Flash Flood, Nassau

When
July 18, 4:00 PM EST to 5:10 PM EST
Where
Nassau County, 0.89 mi NNE of Glenwood Lndg to 0.95 mi NE of Glenwood Lndg
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.841, -73.621

A car was stuck in high water at the intersection of Glen Cove Dr. and Edgewood Dr. in Glen Head.

Flash Flood, Queens

When
July 18, 4:20 PM EST to 5:10 PM EST
Where
Queens County, 1.48 mi NNE of Woodside to 1.59 mi NNE of Woodside
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.770, -73.910

Heavy rain caused flooding on the Grand Central Pkwy. eastbound at the Brooklyn-Queens Expressway exit.

Flash Flood, Nassau

When
July 18, 4:40 PM EST to 5:10 PM EST
Where
Nassau County, 0.42 mi WNW of Glen Head to 0.35 mi W of Glen Head
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.833, -73.607

Heavy rain caused water to cover the road at the intersection of Chicken Valley Rd. and Cedar Swamp Rd. in Old Brookville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398847, 398857, 398864, 398868.